Michigan, 2014

Winter Storm and Winter Weather in Michigan, November 10 to 12, 2014

November 10 to 12, 2014 · NWS MQT · 15 events in 15 counties and zones

A low pressure system organizing over the Northern Central Plains on the 10th deepened as it lifted east across northern Lower Michigan on the 11th. P.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system organizing over the Northern Central Plains on the 10th deepened as it lifted east across northern Lower Michigan on the 11th. The strong storm system brought periods of heavy snow to all but the far south central U.P. from the 10th into the 12th. Additional lake effect snow accumulations occurred late on the 12th into the 14th as much colder air poured into the Upper Great Lakes on the heels of strong north to northwest winds in the wake of the storm. Storm total snow accumulation exceeded 40 inches over portions of western Marquette and western Alger counties. Wind gusts as high as 45 mph also caused considerable blowing of snow near Lake Superior on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 10, 11:26 AM CST, 34 minutes earlier.

Area forecast discussion, Nov 10, 11:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1226 PM EST MON NOV 10 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 509 AM EST MON NOV 10 2014

WV IMAGERY AND RUC ANALYSIS INDICATED A DEEP MID/UPPER LEVEL LOW
NEAR JAMES BAY WITH WRLY FLOW THROUGH THE NORTH CENTRAL CONUS. A
VIGOROUS SHORTWAVE TROUGH INTO ID/WY. IR LOOP INDICATED COLDER CLOUD
TOPS EXPANDING FROM SD INTO MN IN AREA OF STRONG UPPER LEVEL DIV
ASSOCIATED WITH THE RIGHT ENTRANCE OF THE 130 KNOT 300 MB JET FROM
NRN MN EASTWARD INTO NRN ONTARIO. MODERATE TO HEAVY SNOW OVER NRN
SPREADING INTO WRN MN WAS SUPPORTED BY STRONG IENTROPIC LIFT AND
800-600 MB FGEN. AT THE SFC...LOW PRES EXTENDED FROM SE WY INTO WRN
NEBRASKA WITH A FRONTAL BOUNDARY TO THE EAST THROUGH SRN IA INTO NRN
IL. WITH WEAK HIGH PRES AND LIGHT WINDS ACROSS LAKE SUPERIOR...THE
LINGERING LES HAD DISSIPATED.

TODAY...THE MODELS HAVE TRENDED SLIGHTLY FASTER IN BRINGING SNOW
INTO UPPER MI WITH LIGHT SNOW BEGINING OVER THE SW BY AROUND 15Z AND
OVER MUCH OF THE REST OF THE CWA BY 18Z. GIVEN THE VERY VIGOROUS
DYNAMICS ASSOCIATED WITH THE UPPER LEVEL JET...800-600 MB FGEN AND
290K-300K ISENTROPIC LIFT THE SNOW WILL QUICKLY BECOME HEAVY DURING
THE AFTERNOON. QPF AMOUNTS HAVE ALSO TRENDED HIGHER THROUGH 00Z/TUE
WITH AMOUNTS INTO THE 0.4-0.6 INCH RANGE. WITH SLR VALUES IN THE
12/1-15/1 RANGE EXPECTED SNOWFALL AMOUNTS MAY ALREADY APPROACH OR
EXCEED 5 TO 7 INCHES BY THIS EVENING...ESPECIALLY OVER THE SW.

TONIGHT...AFTER THE INITIAL WAA/FGEN SURGE OF SNOW INTO THE EARLY
EVENING...THE SNOW MAY TAPER OFF BY LATE EVENING...ESPECIALLY OVER
THE SE HALF OF THE CWA. WITH CONTINUED ONSHORE FLOW NEAR LAKE FROM
ESC SOUTHWARD...THE SNOW MAY MIX WITH RAIN OR DRIZZLE. THE NAM AND
REGIONAL SUGGEST THAT THERE MAY BE ENOUGH 850-700 MB WARMING WITH
TEMPS TO NEAR 1C FOR SLEET TO DEVELOP OVER THE S AND ERN PORTIONS OF
THE CWA. SINCE THE NAM REMAINED ON THE NRN EDGE OF MODELS
ENVELOP...EXPECT ANY SLEET TO BE MARGINAL COMPARED TO THE SNOW.
ADDITIONAL SNOWFALL AMOUNTS IN THE 2 TO 4 INCH RANGE ARE EXPECTED
WITH LESSER AMOUNTS NEAR THE LAKE MICHIGAN SHORE.

OVER THE NW HALF...MODERATE TO STRONG FGEN WITH MODERATE TO HEAVY
SNOW SHOULD CONTINUE. IN PARTICULAR...THE INCREASING NE LOW LEVEL
FLOW SHOULD HELP BOOST SNOW RATES WHERE UPSLOPE IS STRONGEST.
ADDITIONAL SNOWFALL AMOUNS OF 4 TO 7 INCHES ARE EXPECTED BUT WITH
GREATER AMOUNTS TO AROUND 10 INCHES POSSIBLE OVER THE HIGHER TERRAIN
OF N CNTRL UPPER MI. THE INCREASING NE WINDS WITH GUSTS TO 30 MPH
WILL ALSO PRODUCE CONSIDERABLE BLOWING/DRIFTING SNOW.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 343 AM EST MON NOV 10 2014

...FOCUS LARGELY TUE AND TUE NIGHT WITH THE STORM SYSTEM THAT WILL
MOVE IN TODAY..

MODELS CONTINUE TO FLUCTUATE SLIGHTLY WITH THE TRACK/SPEED/INTENSITY
OF THE STORM SYSTEM AS IT MOVES SE OF THE REGION. GENERAL MODEL
TRENDS ARE FOR A DEEPER LOW THAT MOVES FARTHER NW. LEANING TOWARD
THE WELL AGREED ON TIMING OF THE THE 00Z/10 GFS AND 00Z/10 REGIONAL
GEM WITH THE SFC LOW...BUT THINK THE TRACK IS TOO FAR TO THE NW /A
COMMON BIAS IN THE NAM/...BUT ALSO THINK THAT THE GFS AND ECMWF AS
TOO FAR SE WITH THE TRACK. NAM AND GEM MODELS SHOW THE 1000MB SFC
LOW OVER NCENTRAL LAKE MICHIGAN AT 12Z TUE...MOVING TO NRN LAKE
MI/FAR NWRN LOWER MI AT 998MB AT 18Z...JUST E OF UPPER MI AT 998MB
AT 00Z WED...THEN QUICKLY MOVING TO THE NE TUE NIGHT. GIVEN THE
DISAGREEMENT AND MANY ASPECTS THAT WILL PLAY INTO SFC
CYCLOGENESIS...TRACK IS STILL UNCERTAIN. THE 00Z/10 GFS IS ABOUT 6
HOURS FASTER THAN THE PREVIOUS RUN...BUT WILL NOT BE ADOPTING THAT
SHIFT GIVEN THAT IT IS NOW THE FASTEST GUIDANCE. THE 12Z/09 IS ON
THE SLOWEST END OF GUIDANCE WHILE THE NAM/GEM ARE BETWEEN THE ECMWF
AND GFS. WILL FAVOR A BROAD BLEND OF ECMWF/GFS/NAM/GEM. OF
COURSE...THAT IS JUST THE SFC FEATURES. ALOFT...A SHORTWAVE LOOKS TO
BE JUST SW OF THE CWA AT 12Z TUE AS IT ROTATES AROUND A DEEP UPPER
LOW CENTERED OVER ND OR MT. THE SHORTWAVE MOVES ACROSS THE AREA
MAINLY TUE MORNING...BUT THE UPPER LOW WILL SHIFT E TOWARD AND INTO
THE CWA TUE INTO TUE NIGHT. HOWEVER...THERE ARE QUITE A FEW
DIFFERENCES BETWEEN MODELS ON THE DETAILS OF THE SPEED AND MAGNITUDE
OF THAT SHIFT. AS THE LOW SHIFTS E...HEIGHT FALLS WILL CONTINUE TO
SUPPORT WIDESPREAD PRECIP BEHIND THE SHORTWAVE AND AS THE SFC LOW
SHIFTS QUICKLY NE.

DISCREPANCIES IN THE TRACK OF THE LOW WILL IMPACT MORE THAN JUST THE
OBVIOUS AXIS OF GREATER QPF...BUT ALSO PRECIP TYPE AND LAKE
ENHANCEMENT AS LOW LEVEL TEMP PROFILES WILL BE DEPENDENT ON THE LOW
TRACK. THE MORE PREFERRED TRACK OF THE 12Z GFS AND ECMWF BRINGS AN
ABOVE FREEZING WARM NOSE AT AROUND 850MB TO NEAR MENOMINEE...SO
MIXED PRECIP MAY BE AN ISSUE FOR A SHORT PERIOD OF TIME THERE. OF
COURSE...DUE TO TRACK DISCREPENCIES...THERE IS UNCERTAINTY WITH
EXACTLY WHERE MIXED PRECIP WILL OCCUR. IF THE NAM/GEM TRACK
VERIFIED...MUCH MORE OF SERN/ERN UPPER MI WILL SEE MIXED PRECIP
EARLY TUE.

WITH 850MB TEMPS RANGING FROM -6C FAR E TO -12C W AND ENE LOW LEVEL
FLOW /PER FAVORED GUIDANCE/ AT 12Z...COOLING TO -10C E TO -15C W
WITH MORE NLY WINDS BY 00Z WED...LAKE EFFECT/ENHANCEMENT WILL BE
ASSURED. BEST AREAS FOR LAKE ENHANCEMENT ON TUE WILL BE OVER THE
HIGHER TERRAIN OF THE NCENTRAL U.P. AND NEAR IRONWOOD AND THE
PORCUPINE MOUNTAINS AS CYCLONIC FLOW BACKS FAR ENOUGH N TO IMPACT
THESE WRN AREAS. OF COURSE...LAKE ENHANCED AREAS WILL SEE
SIGNIFICANTLY GREATER QPF THAN IS REPRESENTED BY LARGE SCALE GFS AND
ECMWF MODELS.

AS THE SFC LOW MOVES QUICKLY AWAY FROM THE CWA AND THE UPPER LOW
MOVES ACROSS THE AREA TUE NIGHT...EXPECT WIDESPREAD SNOW SHOWERS TO
CONTINUE NEAR LAKE SUPERIOR. LOW LEVEL WINDS WILL GENERALLY BE FROM
THE NNW-NW WITH 850MB TEMPS AS COLD AS -15C...AND LAKE INDUCED EQL
VALUES WILL INCREASE TO OVER 10KFT BY WED MORNING.

HAVE QPF AMOUNTS FOR TUE AND TUE NIGHT RANGING FROM 0.25
INCHES AT MENOMINEE TO 1.15 INCHES OVER THE HIGHER TERRAIN OF THE
HURON MOUNTAINS. HIGHER TERRAIN FROM IRONWOOD TO COPPER HARBOR ARE
FORECAST TO SEE BETWEEN 0.70 AND 0.90 INCHES OF QPF...WITH AROUND AN
INCH NEAR LAKE SUPERIOR E OF MARQUETTE. SNOW TO LIQUID RATIOS ON TUE
WILL BE HIGHEST OVER WRN UPPER MI AT AROUND 15 TO 1. NCENTRAL UPPER
MI SHOULD SEE 12-13 TO 1 RATIOS...WITH LESSER AMOUNTS CLOSER TO LAKE
MICHIGAN WHERE THE WARMER AIR WILL BE. SNOWFALL AMOUNTS ARE THEN
FORECAST TO BE IN THE 12-15 INCH RANGE OVER THE HIGHER TERRAIN FROM
IRONWOOD TO COPPER HARBOR...13-18 INCHES OVER THE HIGHER TERRAIN OF
NCENTRAL UPPER MI...AROUND A FOOT ELSEWHERE NEAR LAKE SUPERIOR...AND
ONLY AROUND 2 INCHES AT MENOMINEE DUE TO THE WARMER CONDITIONS AND
AT LEAST SOME MIX WITH RAIN EXPECTED.

WINDS WILL ALSO BE A BIT OF AN ISSUE ON TUE AS N-NE WINDS WILL GUST
TO AROUND 40 MPH NEAR LAKE SUPERIOR. THIS WILL LEAD TO SOME BLOWING
SNOW IN AREAS CLOSER TO THE GREAT LAKES SHORES.

NW WIND LES WILL CONTINUE WED THROUGH THU...WITH POTENTIAL FOR
ADDITIONAL MID LEVEL ENERGY TO MOVE THROUGH ON THU...PROVIDING AN
ADDITIONAL BOOST TO LES. WHILE SNOWFALL AMOUNTS WILL NEED PLENTY OF
REFINING...HAVE SNOWFALL OF 6-12 INCHES IN THE FAVORED NW FLOW AREAS
FOR WED THROUGH WED NIGHT. AM NO CONFIDENT ENOUGH IN PRECIP AMOUNTS
FOR THU /DUE TO LACK OF HIGHER RES MODEL GUIDANCE AT THAT TIME/ TO
GET TOO SPECIFIC WITH SNOWFALL AMOUNTS...BUT AT LEAST A FEW MORE
INCHES OF SNOW IS POSSIBLE.

SEE NO END OVER THE NEXT 7 DAYS TO THE COLDER TEMPS AS 850MB TEMPS
SHOULD STAY BELOW -10C THROUGH THE REST OF THE EXTENDED. THIS WILL
FAVOR LES WHEN MOISTURE AND WHERE WIND DIRECTIONS ALLOW. LOOKS LIKE
LES WILL TAPER OFF THU NIGHT INTO SAT AS A SFC RIDGE MOVES IN. LES
THEN MAY RAMP UP AGAIN SUN INTO EARLY NEXT WEEK AS A SYSTEM MOVES
INTO THE REGION.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1226 PM EST MON NOV 10 2014

PROLONGED LIFR/VLIFR EVENT WITH HEAVY SNOW WILL CONTINUE THROUGH
THIS TAF PERIOD WITH FAVORABLE UPSLOPE NE WIND COMPONENT WITH INCRSG
GUSTY WINDS CAUSING BLSN.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 525 AM EST MON NOV 10 2014

A STORM SYSTEM MOVING INTO SE WI TONIGHT AND NORTHERN LOWER MICHIGAN
TUE IS EXPECTED TO BRING A PERIOD OF GALES INTO WRN LAKE SUPERIOR
LATE THIS AFTERNOON AND ACROSS THE LAKE TONIGHT THROUGH TUESDAY
EVENING. THE NE GALES TONIGHT ARE EXPECTED TO GRADUALLY BACK TOWARD
NRLY BY LATE TUE INTO TUE EVENING. GUSTY N TO NW WINDS TO 30 KNOTS
SHOULD CONTINUE INTO WED BEFORE GRADUALLY DIMINISHING THU AND FRI
INTO THE 15 TO 25 KNOT RANGE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO MIDNIGHT EST
     TUESDAY NIGHT FOR MIZ001>004-007-013-014-084-085.

  WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MIZ009>012.

  WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM EST
     WEDNESDAY FOR MIZ005-006.

LAKE SUPERIOR...
  GALE WARNING FROM 7 PM THIS EVENING TO 1 AM EST WEDNESDAY FOR
     LSZ264>267.

  GALE WARNING FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO 7 PM EST
     /6 PM CST/ TUESDAY FOR LSZ162-240>242-263.

  GALE WARNING FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY FOR
     LSZ243>245-248>251.

LAKE MICHIGAN...
  GALE WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY FOR
     LMZ221-248-250.

&&

SHORT TERM...JLB
LONG TERM...TITUS
AVIATION...07
MARINE...JLB
Hazardous weather outlook, Nov 10, 5:23 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
623 AM EST MON NOV 10 2014

MIZ001>007-009>014-084-085-111200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
623 AM EST MON NOV 10 2014 /523 AM CST MON NOV 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL OCCUR OVER ALL OF UPPER MICHIGAN TODAY THROUGH
TONIGHT. WIDESPREAD HEAVY SNOW IS EXPECTED ALONG WITH BLOWING SNOW.
SEE THE LATEST WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WILL CONTINUE OVER ALL OF UPPER TUESDAY. WIDESPREAD HEAVY
SNOW IS EXPECTED ALONG WITH BLOWING SNOW. SEE THE LATEST WINTER
WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO BEGIN SUBMITTING SNOWFALL REPORTS TODAY.
THE PUBLIC MAY ALSO CONTRIBUTE REPORTS VIA THE SUBMIT STORM REPORT
OPTION ON OUR WEB PAGE OR BY USING OUR FACEBOOK OR TWITTER PAGES.

LSZ162-240>251-263>267-111200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
623 AM EST MON NOV 10 2014 /523 AM CST MON NOV 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALES ARE EXPECTED OVER WESTERN LAKE SUPERIOR LATE THIS
AFTERNOON...THEN OVER ALL OF LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALES WILL CONTINUE OVER ALL OF LAKE SUPERIOR TUESDAY. GALES WILL
DIMINISH OVER EASTERN LAKE SUPERIOR ON TUESDAY NIGHT. SEE THE OPEN
LAKE FORECAST AND THE LATEST MARINE WEATHER MESSAGE FOR COMPLETE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-111200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
623 AM EST MON NOV 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALES ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. SEE THE LATEST
LAKE MICHIGAN NEARSHORE MARINE FORECAST AND MARINE WEATHER MESSAGE
FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALES WILL CONTINUE THROUGH TUESDAY AFTERNOON. SEE THE LATEST LAKE
MICHIGAN NEARSHORE MARINE FORECAST AND MARINE WEATHER MESSAGE FOR
COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Gogebic

When
November 10, 12:00 PM CST to November 12, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total snowfall amounts included 38.2 inches at Ironwood and 15.5 inches at Wakefield. North winds gusting near 30 mph also caused considerable blowing of snow. Area schools were closed on the 11th and 12th.

Winter Storm, Iron

When
November 10, 12:00 PM CST to November 11, 6:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Storm total snowfall over a 30-hour period included 21 inches at Iron River, 17 inches at Alpha and 15 inches near Peavy Falls Dam. Area schools were closed on the 11th and 12th from the heavy snowfall.

Winter Storm, Dickinson

When
November 10, 12:00 PM CST to November 11, 6:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Storm total snowfall measured 8.5 inches at Iron Mountain while Randville in northern Dickinson County measured between 6 and 8 inches over a ten-hour period. Area schools were closed on the 11th.

Winter Weather, Menominee

When
November 10, 12:00 PM CST to November 11, 6:00 PM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Many locations away from the Bay of Green Bay measured three to four inches over 12 hours while Powers measured six inches over 24 hours.

Winter Storm, Keweenaw

When
November 10, 4:00 PM EST to November 12, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer at Mohawk measured 17.5 inches of snow in approximately 36 hours. North winds gusting near 30 mph at times also caused considerable blowing of snow during the event. Area schools were closed on the 11th and 12th.

Winter Storm, Ontonagon

When
November 10, 4:00 PM EST to November 12, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Storm total snowfall amounts included over 33 inches at Bergland Dam, 18 inches near Mass City and 17 inches at Bruce Crossing. North winds gusting near 30 mph also caused considerable blowing of snow at times. Area schools were closed on the 11th and 12th.

Winter Storm, Northern Houghton

When
November 10, 4:00 PM EST to November 12, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Storm total snowfall amounts included 14-16 inches near Calumet and 14.5 inches in Hancock over a 36-hour period. North winds gusting near 30 mph also caused considerable blowing of snow at times. Area schools were closed on the 11th and 12th.

Winter Storm, Baraga

When
November 10, 4:00 PM EST to November 12, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured 33.4 inches of storm total snowfall during the event. North winds gusting to 30 mph also caused considerable blowing of snow at times. Baraga County area schools were closed on the 11th and 12th.

Winter Storm, Marquette

When
November 10, 4:00 PM EST to November 12, 10:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Storm total snowfall included 42.5 inches northwest of Ishpeming and 33.6 inches at the National Weather Service in Negaunee Township. Area schools were closed on the 11th and 12th.

Winter Storm, Alger

When
November 10, 4:00 PM EST to November 12, 10:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Storm total snowfall included 16.7 inches near Eben Junction and 12 inches at Munising in less than 16 hours. North winds gusting near 35 mph at times also caused considerable blowing and drifting of snow. Area schools were closed on the 11th and 12th.

Winter Storm, Luce

When
November 10, 4:00 PM EST to November 12, 12:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The spotter near Pine Stump Junction measured seven inches of snow in 11 hours.

Winter Storm, Southern Houghton

When
November 10, 4:00 PM EST to November 12, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Nisula measured 18 inches of storm total snowfall. North winds gusting to 25 mph also caused areas of blowing snow. Area schools were closed on the 11th and 12th.

Winter Weather, Delta

When
November 10, 4:00 PM EST to November 12, 12:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Numerous observers away from Lake Michigan measured three to four inches of snow over a 12-hour period.

Winter Weather, Southern Schoolcraft

When
November 10, 4:00 PM EST to November 12, 12:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Numerous observers away from Lake Michigan measured three to four inches of snow over a 12-hour period.

Winter Weather, Northern Schoolcraft

When
November 10, 4:00 PM EST to November 12, 12:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Seney measured four inches of snow in 12 hours. North winds gusting to 25 mph caused some blowing of snow at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547681, 547682, 547684, 547686, 547663, 547664, 547666, 547670, 547671, 547672, 547680, 547685, 547687, 547688, 547689.